MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/20/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and screws were placed in the patient's spine in a different path and position than intended/desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of 2 of the 6 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with intra-operative verification fluoroscopic imaging, and the placements were corrected to their intended positions with navigation at the very same surgery.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the initial placements deviating from their desired positions.There was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.2hrs.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the two spine pilot holes, k-wires and screws placed with the aid of navigation deviating shifted and angulated by ca.4-6mm and into the vertebral disc space, is: a movement of the navigation reference array during the surgery on the patient anatomy, after registering the pre-placement c-arm scan to the navigation, and before performing the affected invasive surgical actions in the spine, due to inadvertent forces applied to it for e.G.Inadvertent collisions with body parts by or personnel or with instruments/ hospital equipment during their use.Imaging data provided for this surgery show a movement of the reference array in relation to the patient anatomy it was fixated to, in between the pre-placement and the post-placement imaging scans of the affected spine screws, matching the deviation of the placements.Movement of the reference array relative to the anatomy after its registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation of the anatomy location displayed by the navigation compared to the actual patient anatomy location during the placements, was not recognized by the user with the necessary and required navigation accuracy verification throughout the surgery, before significant invasive actions and at any time significant forces were applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine, for an anterior and posterior fusion of vertebrae l3 to l5, with intended placement of 6 spine screws bilateral for fixation, was performed with the aid of the brainlab spine & trauma navigation 3.0.After placing the intended spine screws, the surgeon determined from intra-operative verification fluoroscopic imaging, that the last 2 of the 6 spine screws placed - in vertebrae right l4 and l5 - deviated from their intended positions, shifted and angulated by ca.4-6mm, with their target points entering the intervertebral disc space.The surgeon decided to remove and re-place the 2 deviating screws to their correct positions with navigation at the very same surgery.According to the surgeon (treating clinician): the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the initial placements deviating from their desired positions.There was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.2hrs.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.

Brand Name
SPINE & TRAUMA NAVIGATION 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24386759
Report Number8043933-2026-00009
Device Sequence Number10518707
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V. 3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2026
Initial Report FDA Received Date02/19/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown